Case 1: Lightheaded at Lunchtime
RD is a 46-year-old man who comes to the pharmacy complaining of feeling lightheaded, hot, and dizzy. He says that he has diabetes and takes regular insulin 3 times a day based on his carbohydrate intake. Upon further questioning, he says that he may have injected too much insulin with his lunch and may have low sugar. What recommendations would you suggest for RD?
RD may be suffering from hypoglycemia, symptoms of which include dizziness, sweating, shaking, and palpitations. RD should confirm his hypoglycemia using a blood glucose monitor prior to treating it. Insufficient caloric intake or increased medication dose are the 2 key factors contributing to RD’s likely hypoglycemia. Although not all patients experience hypoglycemic symptoms, most patients do experience symptoms such as shaking, sweating, and palpitations. The American Diabetes Association recommends 15 to 20 g of glucose (eg, 8 oz milk, 4 oz fruit juice, 1 tablespoon sugar, or 3 to 4 glucose tablets) as the preferred treatment for mild to moderate hypoglycemia. Because complex carbohydrates are more difficult to break down, patients should not eat a meal such as a sandwich to treat their immediate hypoglycemia.
Once his hypoglycemia is confirmed, RD should take 15 g of carbohydrates. After 15 minutes, he should check his blood sugar with his glucose monitor and repeat the treatment if he is still hypoglycemic. Once his blood glucose returns to normal, RD should consume a snack or small meal—if his next scheduled mealtime is not within 1 hour—to prevent further hypoglycemia. RD should also monitor his blood sugar frequently to prevent recurrent hypoglycemia and should always carefully calculate the appropriate dose before injecting insulin.
If untreated, severe hypoglycemia can cause loss of consciousness, coma, seizures, and even death. Severe hypoglycemia should be treated with glucagon. (As an insulin user, RD should have glucagon in his household.) Because glucagon is also indicated for individuals who are unconscious due to hypoglycemia, family members and caregivers should be educated on how to administer it to the patient in case of need.
Case 2: Adding Aspirin Therapy
MG is a 69-year-old woman who comes to the pharmacy with a prescription for metformin 500 mg twice daily and insulin glargine 10 units at bedtime. She says she has heard from a friend that everyone with diabetes should take baby aspirin, but her doctor has never mentioned anything along these lines to her. She has had no previous cardiac events. Upon further questioning, she reveals that she has hypertension and smokes 1 pack of cigarettes per day. Is MG a candidate for aspirin therapy?
Aspirin therapy for primary prevention of cardiovascular disease (CVD) (75 to 162 mg/day) is recommended for patients with diabetes who are also at increased cardiovascular risk. This includes men older than 50 years and women older than 60 years who have at least 1 additional risk factor, such as hypertension, smoking, dyslipidemia, albuminuria, or a family history of CVD. Because MG is a 69-year-old smoker with hypertension, she is a candidate for primary prevention with aspirin.
MG can take aspirin 81mg daily for primary prevention, although she may want to consult with her primary care physician before starting aspirin therapy. However, aspirin should not be recommended for CVD prevention to adults with diabetes who are at low CVD risk (ie, 10-year CVD risk <5%, as in 50-year-old men and 60-year-old women with no major additional CVD risk factors), because the potential adverse effects from bleeding are likely to offset any potential benefits.
Dr. Mansukhani is a clinical pharmacist in South Plainfield, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University. Dr. Bridgeman is an internal medicine clinical pharmacist in Trenton, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University.
1. American Diabetes Association. Executive summary: standards of medical care in diabetes—2012. Diabetes Care. 2012;35:S4-S10.
2. Austin MM, Haas L, Johnson T, et al. American Association of Diabetes Educators position statement: self-monitoring of blood glucose: benefits and utilization. Diabetes Educ. 2006;32:836-847.